This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
happens when you have too much digoxin in your body and it becomes harmful. Digoxin is a medicine that is used to treat heart failure or arrhythmias (abnormal heart rhythms). Digoxin toxicity can be life-threatening. The following can increase your risk for digoxin toxicity:
- Older age
- Certain medical conditions such as kidney disease, hypothyroidism, or heart disease
- Low blood levels of potassium or magnesium
- High blood levels of potassium or calcium
- Use of herbal supplements that contain substances similar to digoxin
- Use of medicines that interact with digoxin such as diuretics, calcium channel blockers, or other medicines that affect the way your heart beats
Seek care immediately if:
- You have a lack of appetite, nausea, vomiting, or diarrhea.
- You have a headache, confusion, anxiety, or hallucinations.
- You feel restless, weak, or depressed.
- You have any changes in vision such as seeing halos around bright objects.
- You have difficulty breathing.
- You have a fast, slow, or irregular heartbeat, or palpitations (fast, forceful heartbeats in an irregular rhythm).
Contact your healthcare provider if:
- You missed a dose of digoxin.
- You have questions or concerns about your condition or care.
How to safely take digoxin:
- Take digoxin exactly as directed. Contact your healthcare provider if you miss a dose or you have any questions about how to take digoxin.
- Do not stop taking digoxin. Follow your healthcare provider's directions. You may have increased irregular heartbeats if you stop taking digoxin.
- Talk to your healthcare provider before you take any herbal supplements. Some herbal supplements contain substances that act like digoxin and can cause toxicity.
- Go to all your follow-up appointments. Your healthcare provider will need to monitor you closely while you are taking digoxin. You will need to have regular blood tests.
What else you can do to prevent digoxin toxicity:
Wear medical alert jewelry or carry a card that says you take digoxin. Ask where to get these items.
What you should do if you think you or someone you know took too much digoxin:
Call the Poison Control Center at 1-800-222-1222 immediately.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Digoxin Toxicity (Ambulatory Care)
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.